The FDA extended warning for intravenous haloperidol and torsades de pointes: How should institutions respond?

Authors

  • Carla Meyer-Massetti MSc,

    Corresponding author
    1. Medication Outcomes Center, Department of Clinical Pharmacy, School of Pharmacy, University of California San Francisco (UCSF), San Francisco, California
    • Swiss Patient Safety Foundation, Asylstrasse 77, CH-8032 Zürich
    Search for more papers by this author
    • Telephone: 0041 43 243 76 70; Fax: 0041 43 243 76 71

  • Christine M Cheng PharmD,

    1. Medication Outcomes Center, Department of Clinical Pharmacy, School of Pharmacy, University of California San Francisco (UCSF), San Francisco, California
    Search for more papers by this author
  • Bradley A Sharpe MD,

    1. Department of Medicine, Division of Hospital Medicine, University of California San Francisco, San Francisco, California
    Search for more papers by this author
  • Christoph R Meier PhD,

    1. Basel Pharmacoepidemiology Unit, Clinical Pharmacology and Toxicology, University Hospital Basel, Switzerland
    Search for more papers by this author
  • B. Joseph Guglielmo PharmD

    1. Department of Clinical Pharmacy, School of Pharmacy, University of California San Francisco, San Francisco, California
    Search for more papers by this author

  • Disclosure: Nothing to report.

Abstract

BACKGROUND:

In September 2007, the Food and Drug Administration (FDA) strengthened label warnings for intravenous (IV) haloperidol regarding QT prolongation (QTP) and torsades de pointes (TdP) in response to adverse event reports. Considering the widespread use of IV haloperidol in the management of acute delirium, the specific FDA recommendation of continuous electrocardiogram (ECG) monitoring in this setting has been associated with some controversy. We reviewed the evidence for the FDA warning and provide a potential medical center response to this warning.

METHODS:

Cases of intravenous haloperidol-related QTP/TdP were identified by searching PubMed, EMBASE, and Scopus databases (January 1823 to April 2009) and all FDA MedWatch reports of haloperidol-associated adverse events (November 1997 to April 2008).

RESULTS:

A total of 70 of IV haloperidol-associated QTP and/or TdP were identified. There were 54 reports of TdP; 42 of these events were reportedly preceded by QTP. When post-event QTc data were reported, QTc was prolonged >450 msec in 96% of cases. Three patients experienced sudden cardiac arrest. Sixty-eight patients (97%) had additional risk factors for TdP/prolonged QT, most commonly receipt of concomitant proarrhythmic agents. Patients experiencing TdP received a cumulative dose of 5 mg to 645 mg, patients with QTP alone received a cumulative dose of 2 mg to 1540 mg.

CONCLUSIONS:

While administration of IV haloperidol can be associated with QTP/TdP, this complication most often took place in the setting of concomitant risk factors. Importantly, the available data suggest that a total cumulative dose of IV haloperidol of <2 mg can safely be administered without ongoing electrocardiographic monitoring in patients without concomitant risk factors. Journal of Hospital Medicine 2010;5:E8–E16. © 2010 Society of Hospital Medicine.

Ancillary